From Great Britain:
My son, age two, has been diagnosed with diabetes after being incredibly thirsty for two weeks. He has been put on insulin twice a day and on the third day of his course he is at home and has started to become quite ill.
We have been told he must eat shortly after the insulin shots but this morning he refused to eat anything and then became violently sick, vomiting and diarrhea throughout the day. We are already very distressed at him having diabetes at such a young age. Is there any chance he could be allergic to insulin? We all feel very depressed. His blood sugar level was 42 mmol/L [756 mg/dl] when admitted and is now between 7 [126 mg/dl] and 17 [306 mg/dl], but this morning down to 6 [108 mg/dl].
The story of a child being diagnosed diabetic with no metabolic decompensation then developing a viral illness within 24-48 hours is very common to all pediatricians. Presumably what we are seeing is the straw that broke the camel's back; i.e., the impending viral illness with its concomitant demand for more insulin was just too much for the failing pancreas. Provided the parents have lots of telephone support and have got used to measuring blood sugars, they can usually get through at home without the need for admission. This is often a baptism of fire but a great learning experience and one that gives lots of confidence in their own abilities.
He's not "allergic to insulin." Be sure to talk to your diabetes team about these events.
Original posting 21 May 97
Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.